Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 302, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 14, 1997, 8:18 PM CDT for Lewis County, Perry County, Tennessee. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 1997, 8:18 PM CDT (01:18 UTC)
- Expired
- Aug 14, 1997, 9:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Lewis County, TN, Perry County, TN
The radar
The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:25 PM CDT | Thunderstorm Wind | Linden, TN | Local law enforcement reported a few power lines were down. |
| Aug 14, 8:35 PM CDT | Thunderstorm Wind 50 | Hohenwald, TN | Weather spotter reported a few power lines were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 150120 RRA SVRBNA TNC101-135-150200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 818 PM CDT THU AUG 14 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN MIDDLE TENNESSEE ...LEWIS COUNTY...PERRY COUNTY AT 817 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10 MILES WEST OF HOHENWALD. THE STORM WAS MOVING EAST AT AROUND 20 MPH...AND WILL REACH HOHENWALD BY 830 PM...AND GORDONSBURG BY 845 PM. YOU SHOULD TAKE COVER IMMEDIATELY. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:14 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 14, 7:14 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 714 PM CDT THU AUG 14 1997 WIDELY SCTD TSRA ACRS PTNS OF FA E OF BNA TO ALNG PLATEAU HAVE BASICALLY DISPTD ERLY THIS EVE. CURRENT FCST IS GNRLY IN GOOD SHAPE...ALTHO RECOMMEND THAT WE UP OVERNIGHT LOW TEMPS A CAT FA-WIDE AS TEMPS CONT AT 00Z IN LOWER TO MIDDLE 80S. CURRENT TREND OF TEMPS ACRS FA INDCTS THAT WE SHUD FALL TO MID 70S FOR MOST OF FA W OF PLATEAU TO LOWER 70S ALNG PLATEAU. TROUTMAN
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:40 PM CDT | Flash Flood Warning | OHX | Lewis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.